Hail, Fergus
- When
- May 18, 6:00 PM MST
- Where
- Fergus County, 5 mi WSW of Danvers
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.192, -109.778
Estimated quarter size hail. Time also estimated based on radar.
A broad closed upper level low moved onto the California/Oregon coast and eventually swung northeastward through Western Montana. South to southwesterly flow ahead of this system pumped in moisture and unstable air, while diffluent flow at H300 provided upper level support.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A broad closed upper level low moved onto the California/Oregon coast and eventually swung northeastward through Western Montana. South to southwesterly flow ahead of this system pumped in moisture and unstable air, while diffluent flow at H300 provided upper level support. This initially brought scattered severe wind gusts and hail to portions of Central and North-central MT on May 18th and 19th. As the general forcing associated with the low approached the state on the 20th, the event transitioned to a more of a moderate to heavy stratiform rain event for all areas, although some severe weather was still reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 18, 5:26 PM MST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 626 PM MDT Mon May 18 2020 ...Aviation Update... .SYNOPSIS... A rather unsettled and stormy weather pattern will over the region this week. Expect periods of rain and thunderstorms, with some storms containing brief heavy rain, gusty winds and hail. Afternoon temperatures will be several degrees above normal through Tuesday, but gradually cool to below normal by mid week. && .DISCUSSION... Tonight through Tuesday...Upper level trough with embedded closed low centered off the northern CA coast as of this afternoon gradually pushes east into the Great Basin Tuesday. Next in a series of disturbances rotating around the upper low will lift north through western MT later this evening, and expect showers and storms to develop over the next few hrs across central and SW MT in the increasingly unstable environment and track north through central and north central MT late this afternoon and evening. A few organized strong to severe cells still appears likely through this evening thanks to moderate instability and strong shear with strong winds being the primary threat but also localized heavy rain and at least some potential for marginally severe hail. We start Tuesday in a similar situation however upper level jet support and axis of greatest instability will have shifted a bit further east. A greater degree of instability and a more favorable diffluent flow aloft will support a more widespread coverage of thunderstorms with focus for severe thunderstorm potential looking especially favorable across eastern portions of north-central MT Tuesday afternoon and evening. Hoenisch Wednesday through Thursday...The main upper level low will start to exit into eastern MT by Wednesday. The main difference from models is how fast does it exit the region. Some models linger the low over eastern MT, resulting in rain back over our region, with other models quickly move it off to the northeast, resulting in drier conditions over our region. Overall the blend of the NBM has the best handle, resulting in some rain over the Rocky Mountain Front and thunderstorms further east/south. At this time though, confidence is a bit lower in the forecast for Wed into Thursday, with some areas possibly being bit drier than currently forecasted. Overall, below normal temperatures look on track. Friday through Monday...An upper level trof will be over the region on Friday, but how this upper level trof exits the region varies from model to model. Thus confidence is low at this time in terms of precipitation for next weekend and into the Memorial Day holiday. Some models are rather wet, while some are dry. Thus the NBM blend with low pops seems to have a handle on the trend. Afternoon temperatures will likely slowly rise towards normal readings by late in the weekend. Brusda && .AVIATION... Updated 626 PM MDT Mon May 18 2020 (19/00Z TAF Period) Showers and thunderstorms continue through the area from SSW to NNE, this evening. Some of these thunderstorms may become severe with winds that may gusty to 50KTS. Additionally, there is a potential for some of these storms to produce hail. Lingering showers will continue even after thunderstorm activity ends. Expect periods of MVFR conditons, as well as mountain obscuration. Hazard forecast valid times range from 19/00Z to 19/11Z. During this time, upper level icing is forecast. Low level winds shear is forecast for KWYS. Expect the associated turbulence. Outside of thunderstorm, some breezy winds up to 25KTS from KGTF to Southwest Montana will impact light aircraft near mountains and in passes. For detailed information on icing and turbulence and more, please go to: aviationweather.gov/icing aviationweather.gov/turbulence - Fogleman NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Periods of rain, heavy at times, will affect portions of Central and North Central MT for the next several days. The rainfall will be convective at times, resulting in some areas receiving heavy rainfall and locations just a few miles away receiving much less precipitation. Overall, the Rocky Mountain Front continues to favor the highest precipitation amounts. Thus a marginal risk for flash flooding is possible in that area today, which will expand a bit for Tue/Wed out over the northern Plains. No flood watches will be issued with the 4 AM morning package, but it is possible later today or tomorrow, that an areal/river flood watch might be needed for portions of the region. It is possible that because of the breaks in the periods of precipitation, that any flooding issues that develop over the next few days might not be widespread/severe enough for an areal flood warning, but a flood advisory might be able to handle the situation. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 48 70 49 67 / 70 70 90 70 CTB 47 64 46 63 / 80 60 90 80 HLN 47 73 48 68 / 60 80 90 80 BZN 45 76 44 67 / 30 60 70 70 WYS 38 68 34 55 / 20 50 40 70 DLN 43 69 42 61 / 40 50 70 80 HVR 51 78 52 74 / 70 30 80 70 LWT 47 72 48 68 / 30 70 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
611 PM MDT Mon May 18 2020
MTZ014-190100-
Central and Southern Lewis and Clark MT-
611 PM MDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 700 PM MDT...
At 610 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Lincoln to 18 miles northeast
of Drummond. Movement was northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4730 11273 4702 11251 4683 11275 4684 11280
4718 11281
TIME...MOT...LOC 0010Z 204DEG 28KT 4697 11293 4680 11281
CMCSpecial Weather Statement
National Weather Service Great Falls MT
631 PM MDT Mon May 18 2020
MTZ014-048-190115-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
631 PM MDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northeast of Ovando to near Lincoln.
Movement was northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lincoln, Nilan Reservoir and Bean Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4755 11256 4737 11222 4704 11212 4691 11261
4702 11281 4717 11279 4718 11288
TIME...MOT...LOC 0030Z 223DEG 32KT 4718 11279 4708 11262 4695 11257
CMCSpecial Weather Statement National Weather Service Great Falls MT 634 PM MDT Mon May 18 2020 MTZ051-190100- Fergus- 634 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FERGUS COUNTIES... At 634 PM MDT, a strong thunderstorm was located 13 miles northwest of Lewistown, moving northeast at 25 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Danvers, Hilger and Christina. This includes Highway 191 between mile markers 12 and 17. If outdoors, consider seeking shelter inside a building. LAT...LON 4708 10961 4720 10981 4750 10951 4732 10921 TIME...MOT...LOC 0034Z 221DEG 22KT 4721 10963 SC
Special Weather Statement National Weather Service Great Falls MT 636 PM MDT Mon May 18 2020 MTZ013-190100- Chouteau- 636 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHOUTEAU COUNTY... At 636 PM MDT, a strong thunderstorm was located near Geraldine, or 19 miles southeast of Fort Benton, moving north at 40 mph. Winds in excess of 30 mph, pea size hail, and brief heavy rain are possible with this storm. Locations impacted include... Geraldine and Virgelle. If outdoors, consider seeking shelter inside a building. LAT...LON 4757 11019 4759 11045 4805 11044 4802 11004 TIME...MOT...LOC 0036Z 186DEG 35KT 4766 11031 SC
Special Weather Statement National Weather Service Great Falls MT 648 PM MDT Mon May 18 2020 MTZ012-050-054-190115- Cascade-Judith Basin-Meagher- 648 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEAGHER... SOUTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES... At 648 PM MDT, a strong thunderstorm was located 20 miles northeast of White Sulphur Springs, moving north at 20 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Neihart. This includes Highway 89 between mile markers 17 and 48. If outdoors, consider seeking shelter inside a building. LAT...LON 4672 11059 4674 11085 4708 11085 4704 11046 TIME...MOT...LOC 0048Z 187DEG 20KT 4681 11071 SC
Special Weather Statement National Weather Service Great Falls MT 654 PM MDT Mon May 18 2020 MTZ050-051-190130- Fergus-Judith Basin- 654 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES... At 654 PM MDT, a strong thunderstorm was located 7 miles northeast of Hobson, or 15 miles west of Lewistown, moving northeast at 25 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Moore and Danvers. This includes the following highways... Highway 200 between mile markers 65 and 68. Highway 191 between mile markers 9 and 12. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4696 10971 4707 10992 4738 10968 4722 10936 TIME...MOT...LOC 0054Z 216DEG 21KT 4708 10976 SC
The Great Falls radar (KTFX), 125 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
6 hail, 3 thunderstorm wind, 3 heavy rain. Local standard time, as filed.
Estimated quarter size hail. Time also estimated based on radar.
Public estimates 60 kt (69 mph) thunderstorm wind gust.
Trained spotter reports 54 kt (62 mph) thunderstorm wind gust.
MDT station at Geyser reports a 52 kt (60 mph) thunderstorm wind gust.
Public reports 1.25 inch diameter hail.
Trained spotter reports penny to quarter sized hail.
Trained spotter reports hail up to 1.25 inches in diameter covering the ground a few inches deep in areas.
Public reports 1 inch diameter hail via mping.
Public reports 1.25 inch diameter hail.
Rainfall total for 24 hours (7 AM Tuesday 5/19 to 7 AM Wednesday 5/20) was 1.75 inches.
Trained spotter reports 24 hour (Tuesday 5/19 AM to Wednesday 5/20 AM) rainfall total of 1.5 inches.
A trained spotter reported 1.8 inches of rain from Monday 5/18 to Thursday 5/21.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889267, 889268, 889270, 889273, 889285, 889287, 889289, 889395, 889300, 889396, 889399, 889413.